Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 16, 2018, 3:44 AM CDT for Runnels County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2018, 3:44 AM CDT (08:44 UTC)
- Expired
- May 16, 2018, 4:15 AM CDT
- In force
- 31 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Runnels County, TX
The radar
The San Angelo radar (KSJT), 71 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:03 PM CDT, 9 hours 41 minutes earlier.
Area forecast discussion, May 15, 6:03 PM CDT, 9 hours 41 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 603 PM CDT Tue May 15 2018 .AVIATION... /00Z TAFS/ Thunderstorms are expected to continue until a few hours after sunset Tuesday evening. Temporarily reduced ceilings, which could go down to MVFR conditions, are possible along with wind shifts in the vicinity of any thunderstorms that do develop. Additionally, reduced visibility from heavy rain and cloud to ground lightning are all possible as well. This activity should decrease by around 6Z or so. && .PREV DISCUSSION... /issued 221 PM CDT Tue May 15 2018/ SHORT TERM... (Tonight through Wednesday) Isolated thunderstorms have already developed across areas west of Snyder and near Fort Stockton. Models continue to develop and move this activity towards the east through the remainder of Tuesday afternoon and evening. Conditions are favorable for large hail and damaging winds in particular. Additionally, some of the storms may be rather slow moving. This will lead to the potential for flooding to develop as well. With regards to tornadoes, the potential seems rather limited. However, the possibility cannot be completely ruled out. Then for Wednesday, additional development is expected during the afternoon hours. Large hail and damaging winds are the primary concerns at this time. Lastly, and on a side note, temperatures during this time period are expected to be in the mid 90s during the afternoon and in the mid 60s for tonight. Please check back for additional details as they become available. LONG TERM... (Wednesday Night through Tuesday) An upper level ridge builds into the region Wednesday through Thursday and then the ridge axis starts to move to the east on Friday. With the ridge aloft, models are not showing a significant short-wave (disturbance) moving through the region to help provide lift for convection Wednesday afternoon and evening. If convection is able to initiate, there is enough instability (SBCAPE of 2000-3000 J/KG) and shear (0-6 km bulk shear of 35-40 kt) for strong to severe thunderstorms to occur Wednesday evening. Instability and moisture will be less on Thursday with the ridge overhead, so thunderstorms aren't as likely and shouldn't be as intense that day. Moisture, instability and thunderstorm chances will be even less on Friday. Expect the warmest conditions of the week on Thursday and Friday, with highs in the mid to upper 90s. Another trough will be over the Four Corners region this weekend, with the dry-line moving westward from just west of our forecast area on Saturday to a position over the Permian Basin and eastern New Mexico on Sunday. Moisture and instability will be on the rise, with slight chances for thunderstorms Saturday afternoon and evening. A weak cold front is expected to move down through the region early Sunday, and we should see very slight cooling as a result, with highs on Sunday dropping down into the upper 80s. Models then show a potent upper level short-wave moving up in the southwest flow aloft, which could trigger widespread thunderstorms Sunday afternoon and evening along and ahead of the dry-line west of our area, with activity possibly drifting eastward into our forecast area Sunday night. The dry-line remains decently far west of our region Monday and Tuesday, with chances for thunderstorms continuing on those days. && .PRELIMINARY POINT TEMPS/POPS... Abilene 66 91 67 95 / 40 20 30 10 San Angelo 67 95 68 98 / 40 20 20 10 Junction 67 94 68 98 / 30 20 20 5 Brownwood 65 91 66 94 / 40 20 30 5 Sweetwater 66 91 68 94 / 30 20 30 10 Ozona 66 94 68 96 / 30 20 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 15, 2:18 PM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 218 PM CDT Tue May 15 2018 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-161930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 218 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms this afternoon and evening across West Central Texas. The main threats are large hail and damaging winds. Localized flooding is also possible as storms will be slow moving. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a marginal risk for severe thunderstorms across most of West Central Texas Wednesday afternoon and evening, as storms become more isolated. The main threats are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:09 PM CDT | Severe Thunderstorm Warning | SJT | Concho, Runnels, Tom Green | 51 min |
| May 15, 7:21 PM CDT | Special Weather Statement | SJT | Fisher | 39 min |
| May 15, 7:21 PM CDT | Severe Thunderstorm Warning | SJT | Concho, McCulloch, Menard, Tom Green | 39 min |
| May 15, 7:39 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones | 66 min |
| May 15, 7:49 PM CDT | Severe Thunderstorm Warning | SJT | Menard | 41 min |
| May 15, 8:01 PM CDT | Special Weather Statement | SJT | Taylor | 59 min |
| May 15, 8:04 PM CDT | Special Weather Statement | SJT | Shackelford | 56 min |
| May 15, 8:15 PM CDT | Special Weather Statement | SJT | Mason | 45 min |
| May 15, 8:21 PM CDT | Special Weather Statement | SJT | Throckmorton | 54 min |
| May 15, 8:24 PM CDT | Areal Flood Advisory | SJT | Concho, Kimble, McCulloch, Mason, Menard, San Saba | 3 hr |
| May 15, 8:24 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 66 min |
| May 15, 8:27 PM CDT | Severe Thunderstorm Warning | SJT | Kimble | 48 min |
| May 15, 8:30 PM CDT | Special Weather Statement | SJT | Nolan, Taylor | 60 min |
| May 15, 9:26 PM CDT | Special Weather Statement | SJT | Callahan, Taylor | 64 min |
| May 16, 1:31 AM CDT | Special Weather Statement | SJT | Nolan | 44 min |
| May 16, 2:34 AM CDT | Areal Flood Advisory | SJT | Nolan | 116 min |
| May 16, 3:19 AM CDT | Special Weather Statement | SJT | Runnels | 41 min |
| May 16, 4:33 AM CDT | Special Weather Statement | SJT | Nolan | 42 min |
| May 16, 10:37 AM CDT | Special Weather Statement | SJT | Coke | 38 min |
| May 16, 6:00 PM CDT | Special Weather Statement | SJT | Sterling | 45 min |
| May 16, 6:41 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.